Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
146 Doctors are Online

Headache post intake of high BP medicines - Online Doctor Chats

Date : 13-Jan-2012
User rating for this question
Excellent Posted in: Hypertension and Heart Disease
Answered by

General & Family Physician
Practicing since : 2005
Answered : 2307 Questions
User :   I am experiencing high blood pressure and have a terrible headache 189/110 I am 55 years old, female, with diabetes, 155 lbs. 5'6 exercise 5 times a week. Vegan diet, diabetes. I started Lisinopril 10mg last month because of high blood pressure. 145/100 was reading with Dr. I stopped taking the med several days ago due to waking up with a headache. I took a pill an hour ago and do not know if this is a dangerous level reading. Should I wait for the med to kick in or should I seek medical attention now

Doctor :   Hi
User :   hello
Doctor :  
Since when are you having this headache?
User :   this afternoon
Doctor :  
Do you have vomiting or nausea?
User :   I came home from work and checked my blood pressure
User :   I feel terrible
User :   in the head
User :   no vomiting
User :   some nausea but very little
User :   mostly headache
Doctor :   Did you experience such headaches in the past?
User :   just recently before they put me on the medicine
User :   and then my blood pressure went down but I then started getting headaches at night and when I woke up from the medicine
Doctor :   Do you have fever?
User :   so I just took myself off it for the last several days to see if the high blood pressure was a fluke
User :   no
User :   fever
Doctor :  
The headache probably is related to the rise in blood pressure and not related to any brain complications.
User :   got you
Doctor :  
But it would be better if you can have an examination done
User :   should I just take some over the counter headache med
User :   and wait for the blood pressure medicine to work
Doctor :  
At the ER to confirm if it is not due to a complicated causes.
User :   i had a physical the other day
User :   and just had my labs done 2 days ago
User :   I was doing good then
User :   how long does it take for blood pressure medicine to start doing it's job
Doctor :   A rise in blood pressure can cause minor bleed in the brain which can cause severe headaches.
User :   I do not have ins is why I am asking
Doctor :   Ok.
Doctor :  
It is better to have an examination done or
User :   do you think it is risky for me to wait until the medicine starts to work
Doctor :  
you can take tablet tylenol for pain relief
Doctor :  
with the Blood pressure medications
User :   can the rise in blood pressure give me a headache in the base of my neck and back of my head
Doctor :  
Get a check up done by your doctor later
User :   I will
Doctor :  
to see if you may need any alteration in the BP medications that you take.
User :   I called them and the answering service told me they are closed and offered no help
Doctor :  
If at any point of the time if the headaches increases inspite of taking tylenol medication and if you develop vomiting then you may have to rush to the ER.
Doctor :  
To avoid these complications in the future be regular in your daily medications.
User :   how dangerous is my blood pressure
User :   I will
Doctor :   I cannot predict the BP unless if some one can measure it.
User :   it is 189/110
Doctor :   It is high.
User :   I took it 1/2 hr ago
User :   is it dangerously high
Doctor :   Have you taken your BP medications for today.
User :   or can I wait on medicine
User :   1 hour ago
Doctor :  
User :   still have headache and would like to know how long it takes for the medicine to start to work
Doctor :  
Then i would suggest you to repeat the recordings now and another hour later.
User :   I will
User :   thank you for your answer
Doctor :   The recordings after 2 hours of the medication will let you know if the BP is reducing.
User :   ok
Doctor :  
If it has not reduced then you might need further medication.
User :   ok
Doctor :   Before taking any other BP medicines contact your doctor
Doctor :  
and then decide on taking any medication for today.
Doctor :  
And the further treatment options has to be decided after the consultation with your doctor tomorrow.
Doctor :  
Have you followed?
User :   yes
User :   I will
Doctor :  
Do you have any query?
User :   just want to be clear that I understand what you have told me
Doctor :  
I shall repeat it.
User :   I can go ahead and take something for the headache
Doctor :   1. Check your BP now and repeat it after another hour.
User :   and if after an hour my blood pressure has not gone down I should seek medical attention or call and get an adjustment on my meds
Doctor :  
2. If it is persistently high consult your doctor for further actions.
User :   if I start to have vomiting I should go to er now
Doctor :  
3. You can take tablet Tylenol for pain relief, AVOID ASPIRIN.
User :   I will check blood pressure now and let you know what it is now
User :   I will be back in a minute
User :   ok
Doctor :  
4. If you develop vomiting or if the headache is persistent or increasing then you must have to rush to the ER.
User :   it is better it is now 168/97
Doctor :  
User :   I will follow your instructions
Doctor :  
Recheck it after another hour to make sure it is reducing.
User :   I will
User :   thank you
Doctor :  
And do not forget to report to your doctor tomorrow.
User :   I will
Doctor :  
Please fill in the feed back form too.
User :   I did
Doctor :   Thanks for consulting HealthcareMagic. Bye for now. Please refer your friends to our service.
Question is related to
Diseases and Conditions
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor